MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884566
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via a manufacturer representative that the bur completely dismantled during the procedure.The device was used as per the product manual using a handpiece in a rhinoplasty case.The inner shaft of the bur broke after 3 minutes of use.There was no device fragmentation since the breakage was internal.There was no delay in the procedure and there were no additional non-routine actions performed or required as a result of the event.The case was completed using a back-up device.There was no patient impact or injury.
 
Additional Manufacturer Narrative
Analysis found that the inner shaft of the device broke 0.66¿ from the distal face of the inner hub.There were striations around the outside diameter of the break point which corresponds to the proximal end of the outer tube in the front hub.The inner hub washer had come off the assembly.There was no indication of device fragments and the breakage would have been contained by the outer tube and the handpiece.There were biological contaminants compacted in the flutes of the cutting tip.When viewed under magnification, the proximal end of the inner hub was worn down.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7968868
Report Number1045254-2018-00514
Device Sequence Number16587900
Product Code EQJ
UDI-Device Identifier20681490047733
UDI-Public20681490047733
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2024
Device Model Number1884566
Device Catalogue Number1884566
Device Lot Number0211848030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2018
Supplement Date Received by Manufacturer10/17/2018
Initial Report FDA Received Date10/16/2018
Supplement Report FDA Received Date11/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1